Hail, Autauga
- When
- August 20, 6:56 PM CST
- Where
- Autauga County, Prattville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.467, -86.483
Dime size hail fell near Prattville.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 256 PM CDT TUE AUG 20 2002 CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY. SPC HAS ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST CENTRAL ALABAMA COUNTIES. THIS WATCH WILL BE IN EFFECT UNTIL 7 PM. DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S. INSTABILITY INDICES ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP WILL RAPIDLY INCREASE IN INTENSITY. HAVE ALREADY ISSUED A COUPLE OF WARNINGS. EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET. UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO FILTER INTO THE AREA. WILL CONTINUE ISOLATED POPS NORTH...WITH SCATTERED WORDING ACROSS CENTRAL AREAS. MOISTURE BEGINS TO RETURN ON THURSDAY WITH WEAK SOUTHERLY FLOW. CONVECTION BECOMES MORE DIURNAL AGAIN ON FRIDAY. MODELS INDICATING SLIGHTLY COLER TEMPERATURES ARRIVE AT THE BEGINNING OF NEXT WEEK. HSV 073/094 073/093 072 2223 BHM 073/094 073/092 074 2323 MGM 073/093 073/092 073 2323 .BHM...NONE. 83
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 551 PM CDT TUE AUG 20 2002 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 623... DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 623 WHICH IS IN EFFECT UNTIL 700 PM... BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE... FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR... LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
ALZ001>018-022>026-030>034-039-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 656 PM CDT TUE AUG 20 2002 SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB... ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE... LIMESTONE...MADISON...MARENGO...MARION...MARSHALL... MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR... SUMTER...TUSCALOOSA...WALKER...WINSTON...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 PM SKYLINE AL 0.88 IN HAIL
08/20/02 JACKSON PEA TO NICKEL SIZE HAIL
WAS REPORTED NEAR
SKYLINE. A FEW TREES WERE
ALSO BLOWN DOWN AROUND
SKYLINE.
0255 PM HUNTSVILLE AL 1.00 IN HAIL
08/20/02 MADISON QUARTER SIZE HAIL WAS
OBSERVED NEAR THE NASA
SPACE FLIGHT CENTER IN
HUNTSVILLE.
0300 PM SYLVANIA AL 1.00 IN HAIL
08/20/02 DEKALB QUARTER SIZE HAIL WAS
REPORTED IN AND AROUND
SYLVANIA. SEVERAL TREES
WERE ALSO BLOWN DOWN.
LIGHTNING STRIKES STARTED
A FEW FIRES IN HOMES.
0310 PM 4 S HUNTSVILLE AL 1.00 IN HAIL
08/20/02 MADISON QUARTER SIZE HAIL WAS
REPORTED JUST SOUTH OF
HUNTSVILLE ON HIGHWAY
231.
0313 PM 6 NW GUNTERSVILLE AL 1.00 IN HAIL
08/20/02 MARSHALL QUARTER SIZE HAIL WAS
OBSERVED NEAR HIGHWAY 431
IN NORTHERN MARSHALL
COUNTY.
0330 PM BOAZ AL WIND DAMAGE
08/20/02 MARSHALL SEVERAL TREES WERE BLOWN
DOWN. A LARGE TREE FELLON
A HOME AND A LARGE
BILLBOARD WAS DESTROYED.
NO INJURIES WERE
REPORTED.
0331 PM FYFFE AL WIND DAMAGE
08/20/02 DEKALB A MOTOR HOME BEING TOWED
WAS BLOWN OVER ON HIGHWAY
75.
0337 PM 12 W FLORENCE AL 1.00 IN HAIL
08/20/02 LAUDERDALE QUARTER SIZE HAIL WAS
OBSERVED IN THE
RHODESVILLE COMMUNITY
WEST OF FLORENCE.
0340 PM UNION HILL AL WIND DAMAGE
08/20/02 MORGAN A FEW TREES AND POWER
LINES WERE BLOWN DOWN IN
UNION HILL.
0400 PM SUSAN MOORE AL 0.88 IN HAIL
08/20/02 BLOUNT NICKEL SIZE HAIL WAS
REPORTED NEAR THE
INTERSECTION OF HIGHWAY
75 AND 278.
0420 PM BLOUNTSVILLE AL 0.75 IN HAIL
08/20/02 BLOUNT DIME SIZE HAIL WAS
OBSERVED IN
BLOUNTSVILLE.
0428 PM VINEMONT AL 0.75 IN HAIL
08/20/02 CULLMAN DIME SIZE HAIL WAS
REPORTED NEAR SOUTH
VINEMONT.
0445 PM RUSSELLVILLE AL 0.75 IN HAIL
08/20/02 FRANKLIN DIME SIZE HAIL WAS
REPORTED IN
RUSSELLVILLE.
0450 PM ALEXANDER CITY AL 0.88 IN HAIL
08/20/02 TALLAPOOSA NICKEL SIZE HAIL WAS
REPORTED IN AND AROUND
ALEXANDER CITY.
0508 PM JACKSONVILLE AL 0.75 IN HAIL
08/20/02 CALHOUN DIME SIZE HAIL WAS
OBSERVED IN AND AROUND
JACKSONVILLE.
0510 PM AUBURN AL 0.75 IN HAIL
08/20/02 LEE DIME SIZE HAIL WAS
OBSERVED ON HIGHWAY 169
JUST SOUTH OF AUBURN.
0530 PM COUNTY WIDE AL WIND DAMAGE
08/20/02 FRANKLIN NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
ACROSS THE ENTIRE
COUNTY.
0531 PM MOULTON AL 0.75 IN HAIL
08/20/02 LAWRENCE DIME SIZE HAIL WAS
OBSERVED NEAR MOULTON.
0535 PM MOUNT HOPE AL LIGHTNING
08/20/02 LAWRENCE LIGHTNING STRUCK A HOME
IN MOUNT HOPE AND STARTED
A FIRE. NO INJURIES WERE
REPORTED.
0639 PM COLUMBIANA AL 0.88 IN HAIL
08/20/02 SHELBY NICKEL SIZE HAIL WAS
OBSERVED JUST NORTH OF
COLUMBIANA ON HIGHWAY
49.
0700 PM MONTGOMERY AL 0.75 IN HAIL
08/20/02 MONTGOMERY DIME SIZE HAIL FELL IN
THE CITY OF MONTGOMERY
AND COVERED THE GROUND IN
SOME SPOTS.
0703 PM MONTGOMERY AL WIND DAMAGE
08/20/02 MONTGOMERY SEVERAL TREES AND POWER
LINES WERE KNOCKED DOWN
IN THE CITY OF
MONTGOMERY.
0705 PM MILLPORT AL WIND DAMAGE
08/20/02 LAMAR SEVERAL TREES WERE BLOWN
DOWN IN MILLPORT.
0738 PM MONTGOMERY AL 0.75 IN HAIL
08/20/02 MONTGOMERY DIME SIZE HAIL WAS
REPORTED AT THE
INTERSECTION OF
INTERSTATE 65 AND HIGHWAY
31.
0741 PM 7 S MONTGOMERY AL 0.88 IN HAIL
08/20/02 MONTGOMERY NICKEL SIZE HAIL WAS
REPORTED SOUTH OF
MONTGOMERY NEAR
INTERSTATE 65.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Dime size hail fell near Prattville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312427.